PDA

View Full Version : Interesting Incidences of Anaphylaxis


ACE844
03-02-2009, 12:50
Everyone,


During my normal monthly reading of the various medical journals I caught a one of the more recent case reports in the Journal Of Emergency Medicine. It highlights a case in Turkey where
aydidem@yahoo.com[/email]"]
We present a 37-year-old woman who developed an anaphylactic reaction to normal saline infusion during evaluation for her acute abdominal pain.. Noting that this is an exceptionally rare condition it got me to wondering what if any rare cases of anaphylactic-anaphylactoid reactions you all may have encountered in your practice?

olhamada
03-02-2009, 13:32
Yeah, that's weird and rare.

If you'll permit me, "Anaphylaxis" is a Gell & Coombs Type 1 (Immediate) Hypersensitivity that is IgE mediated while "Anaphylactoid" is non-IgE mediated.

Great case!!

I haven't been able to access the article yet, but I wonder if something else was going on - latex, sepsis, etc....

swatsurgeon
03-02-2009, 14:17
macromolecule, viral or bacterial comtamination of the bag is most likely the source (playing the odds) rather than a true anaphylactic rxn....antibody tests /serology or cultures will answer this one.

ss

Red Flag 1
03-02-2009, 14:30
Yeah, that's weird and rare.

If you'll permit me, "Anaphylaxis" is a Gell & Coombs Type 1 (Immediate) Hypersensitivity that is IgE mediated while "Anaphylactoid" is non-IgE mediated.

Great case!!

I haven't been able to access the article yet, but I wonder if something else was going on - latex, sepsis, etc....


Pretty odd report as presented. E-mail sent. Would be nice to learn what the patient reacted to in Turkey.

It would be even better if presented with more facts, and a bit of research! Tossing this on the wall to see what "sticks" is pretty lazy, IMHO.

RF 1

ACE844
03-02-2009, 15:44
For those who are interested, here is the full text .pdf of the article.

olhamada
03-02-2009, 15:59
Wow - very interesting. As I was reading, my differential included Ovarian Hyperstimulation Syndrome and metaclopramide (Reglan), but the authors seemed to address both of those adequately. Could it be a "macromolecule" as SWATSurgeon suggests from the plastic (polymer) IV bag or tubing? If that were the case, it seems that the D5 would have had a similar effect. :confused:

Doczilla
03-02-2009, 19:54
Another consideration would be latex in the IV solution bags. These have largely been eliminated in most US hospitals so we can be as latex-free as possible, but it's possible that this Turkish hospital has not been as diligent about eliminating latex from most patient care areas. As recently as 10 years ago, these were very common in US hospitals, and can probably still be found in many. The fact that she didn't react badly to the D5 isn't that telling, since the D5 may be from a different manufacturer.

'zilla

RichL025
03-02-2009, 20:21
Pretty poorly-written case report. I'm not talking about the grammar (obviously English is their second language, and one of their authors has a good command of it) but the complete lack of discussion of the possibilities involved for the true causitive agent.

As others have pointed out, latex allergy (extremely common in healthcare workers, like this patent) or allergy to a large molecule contaminant / preservative is the answer here.

Unless this lady were a Klingon (or Cylon, take your pick) she lives in a solution of sodium, chloride and water, so her allergy was to "Normal Saline" only in the sense that Normal Saline was what was printed on the bag they administered.

TrooperT
03-02-2009, 20:51
I suppose a latex allergy is a possibility but those reactions tend to be pretty dramatic in their presentation and I think the treatment would have required more than just turning off the infusion and switching to D5W. No steroids or antihistamines?

This article didn't provide enough information. They didn't say if they switched bags of saline or just restarted what they had hanging to reproduce the symptoms.

I'm inclined to think that there were contaminants of some kind in the IVF.

shr7
03-09-2009, 12:51
Unless this lady were a Klingon (or Cylon, take your pick) she lives in a solution of sodium, chloride and water, so her allergy was to "Normal Saline" only in the sense that Normal Saline was what was printed on the bag they administered.

I disagree.

Everyone knows Cylons are nearly physiologically identical to humans.
:D

SR